Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 270, NWS Little Rock, AR

August 13, 2002Arkansas County, Monroe County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 13, 2002, 6:13 PM CDT for Arkansas County, Monroe County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 6:13 PM CDT (23:13 UTC)
Expired
Aug 13, 2002, 7:00 PM CDT
In force
47 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Arkansas County, AR, Monroe County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS54 KLZK 132313
SVRLIT
ARC001-095-140000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
613 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EASTERN ARKANSAS
  ARKANSAS COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ST. CHARLES...OR ABOUT 17
  MILES EAST OF STUTTGART...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CHARLES AND HOLLY GROVE AROUND 625 PM CDT

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3456 9140 3432 9135 3429 9098 3467 9102

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:05 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 PM CDT TUE AUG 13 2002

THUNDERSTORMS ARE LIKELY STATEWIDE TONIGHT. BRIEF HEAVY RAINFALL IS
POSSIBLE. THE COLD FRONT IS NOW MOVING ACROSS THE NORTHWESTERN
CORNER OF ARKANSAS. IT IS EXPECTED TO CONTINUE MOVING SLOWLY
SOUTHEASTWARD TONIGHT. MINIMUMS TONIGHT WILL DROP INTO THE 60S NORTH
AND 70S ELSEWHERE. HIGHS WEDNESDAY WILL LIKELY LEVEL OFF IN THE 80S
OVER MOST LOCATIONS. TONIGHT IS THE MAIN RAIN MAKER AND AFTER
TONIGHT SOME RAIN MAY LINGER BUT WILL NOT BE AS MUCH AS TONIGHT.

FCSTID = 38
HRO   65  81  64  89 /  70  50  10  20
LIT   70  84  71  91 /  70  60  10  30
HOT   71  85  70  91 /  70  60  10  30
PBF   72  86  72  92 /  70  60  10  30

.LZK...
AR...NONE.

In the hours before

Special weather statement, Aug 13, 2:50 PM CDT, 3 hours 23 minutes before
ARZ003>007-012>016-021>025-030>034-037>046-052>054-140130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT TUE AUG 13 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE NORTHWEST HALF OF
ARKANSAS THROUGH TONIGHT...

A STORM SYSTEM ALOFT MOVED FROM NORTHEAST OKLAHOMA ACROSS NORTHERN
ARKANSAS THIS AFTERNOON. THE SYSTEM TRIGGERED A FEW SEVERE
THUNDERSTORMS ALONG AND ARKANSAS/MISSOURI BORDER...WITH ADDITIONAL
SEVERE WEATHER EXPECTED TO REMAIN ISOLATED INTO THIS EVENING.
OVERNIGHT...A COLD FRONT WILL PUSH INTO THE STATE FROM THE
NORTHWEST...WITH ANOTHER ROUND OF SEVERE WEATHER POSSIBLE.

THE PRECIPITATION IN NORTHERN ARKANSAS THIS AFTERNOON HAS ACTED TO
STABILIZE THE ATMOSPHERE. THE PRECIPITATION IS EXPECTED TO GRADUALLY
BECOME LESS WIDESPREAD...WITH SOME HEATING OCCURRING. SHOULD HEATING
TAKE PLACE...THE ATMOSPHERE WOULD DESTABILIZE ONCE AGAIN...WITH
THUNDERSTORMS MORE LIKELY TO REDEVELOP TONIGHT AHEAD OF THE
APPROACHING FRONT.

AT THIS TIME...IT APPEARS THAT REDEVELOPMENT WILL OCCUR...MAINLY
ACROSS THE NORTHWEST HALF OF THE STATE. STORMS THAT DEVELOP MAY
BECOME SEVERE...WITH DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT.

STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE ACTIVATED TONIGHT.
EVERYONE IS URGED TO REVIEW SEVERE WEATHER SAFETY RULES...AND TO KEEP
TRACK OF THE LATEST WEATHER CONDITIONS AND FORECASTS.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:28 PM CDTSevere Thunderstorm WarningLZKClark32 min
Aug 12, 10:49 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion41 min
Aug 13, 12:51 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard59 min
Aug 13, 1:47 AM CDTSevere Thunderstorm WarningLZKMarion58 min
Aug 13, 1:51 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp59 min
Aug 13, 2:45 AM CDTFlash Flood WarningLZKBaxter, Fulton, Izard3 hr
Aug 13, 12:22 PM CDTSevere Thunderstorm WarningLZKBoone38 min
Aug 13, 12:30 PM CDTSevere Thunderstorm WarningLZKBoone30 min
Aug 13, 12:40 PM CDTSevere Thunderstorm WarningLZKMarion50 min
Aug 13, 1:09 PM CDTSevere Thunderstorm WarningLZKBaxter51 min
Aug 13, 4:34 PM CDTFlash Flood WarningLZKGarland91 min
Aug 13, 4:41 PM CDTSevere Thunderstorm WarningLZKGrant, Saline49 min
Aug 13, 4:57 PM CDTSevere Thunderstorm WarningLZKPolk33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.